question-icon

I am an MD XXXXXXX cancer Patient since July 2016.

default
Posted on Fri, 15 Feb 2019
Question: I am an MD XXXXXXX cancer Patient since July 2016.
Have stage 4 metastatic lung cancer. Until 4 months ago, I had been doing quite well on the chemo Drug Afatinib. When a PET revealed brain lighting up, MRI revealed 3 brain tumors. Largest one surgically removed, all 3 were treated by Sterotatic Radiosurgery. Steroid treatment presented lots of issues - , the worse being all over PAIN and inability to sleep. Some how, managed through the tapering. Have been recovering well from this until last week. When The persistence of the UTI presented symptoms of Confusion and not an effective antibiotic response, local doctors did a MRi. This repeat MRI showed swelling in brain and small growth in tumor area. Was admitted for overnight hospital stay for IV Antibiotics and the Dexamethasone was started. Please note that the tumors were all treated by Sterotatic Radiosurgery less than 4 months ago. Today is exactly 1 week since my local doctor began Dexamethasone with tapering finished Wednesday. Today, Friday I woke up in tremendous pain. We contacted the doctors at MDA and they restarted the Dexamethasone at 1pm. 4mg twice daily With a 9 day scheduled tapering. What I would like to know is: why am I in so much pain? The drug is helping to reduce brain swelling I am sure, but the side effects are almost unbearable. I take oxycodone as prescribed and use a 25mg Fentynal patch. Is there any suggestion that might help me get through the next 9 days of the Dexamethasone?
                                                       
doctor
Answered by Dr. Erion Spaho (47 minutes later)
Brief Answer:
Use of Mannitol may be considered.

Detailed Answer:
Hello and welcome to 'Ask a Doctor' service.

I have read your query and here is my advice.

The pain is mainly caused by swelling and mass effect on the brain tissue.

I think that the solution of Mannitol 20% may be used in case of aggravated pain and with the aim to reduce the dose and need for Dexamethasone.

This way (lowering the dose of Dexamethasone) adverse effects are diminished too.

If tumor growth was seen in last MRI; chemotherapy and radiosurgery should be considered again.

Please discuss with your Neurosurgeon for these issues.

Hope you found the answer helpful.

Let me know if I can assist you further.


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
Answered by
Dr.
Dr. Erion Spaho

Neurologist, Surgical

Practicing since :2004

Answered : 3863 Questions

premium_optimized

The User accepted the expert's answer

Share on
I am an MD XXXXXXX cancer Patient since July 2016.

Brief Answer: Use of Mannitol may be considered. Detailed Answer: Hello and welcome to 'Ask a Doctor' service. I have read your query and here is my advice. The pain is mainly caused by swelling and mass effect on the brain tissue. I think that the solution of Mannitol 20% may be used in case of aggravated pain and with the aim to reduce the dose and need for Dexamethasone. This way (lowering the dose of Dexamethasone) adverse effects are diminished too. If tumor growth was seen in last MRI; chemotherapy and radiosurgery should be considered again. Please discuss with your Neurosurgeon for these issues. Hope you found the answer helpful. Let me know if I can assist you further.